Alendronate increases threat of atrial fibrillation

June 16, 2008

Alendronate may increase the risk of developing atrial fibrillation, according to research in the April 28 issue of the Archives of Internal Medicine.

Alendronate may increase the risk of developing atrial fibrillation, according to research in the April 28 issue of the Archives of Internal Medicine.

Susan R. Heckbert, MD, PhD, of the University of Washington in Seattle, and colleagues studied data from the Group Health Atrial Fibrillation Study in order to investigate whether alendronate affected the risk of new-onset atrial fibrillation. The researchers compared data from 719 women with confirmed incident atrial fibrillation to that of 966 female controls without atrial fibrillation.

In all, 6.5% of atrial fibrillation case patients had used alendronate, compared with 4.1% of controls, the investigators found. After adjustment, women who had ever used alendronate had an increased risk of incident atrial fibrillation compared to non-users (odds ratio 1.86). The researchers estimate that alendronate was responsible for 3% of incident atrial fibrillation in this population.

“The benefits of fracture prevention in patients at high risk for fracture will generally outweigh the possible risk of atrial fibrillation. However, it is important to carefully weigh the benefits against the possible risk of atrial fibrillation in women who have only modestly increased fracture risk and in women who have risk factors for atrial fibrillation, such as diabetes mellitus, coronary disease, or heart failure,” the authors conclude.

Heckbert SR, Li G, Cummings SR, et al. Use of alendronate and risk of incident atrial fibrillation in women. Arch Intern Med. 2008;168:826-831.